Follow
Share

I have notice several family members that go into Hospice care and are given Morphine oral seem to die more rapidly - is this true? - Does Morphine cause death?

This question has been closed for answers. Ask a New Question.
Find Care & Housing
I have the same question CM has ... die more rapidly than what? No one can accurately predict the exact time death will occur. My husband died sooner than I expected him to and sooner than the hospice nurse expected him to. He died on his own timetable. He was on hospice but he was not on morphine. He died in our bedroom. Should we conclude that people die more rapidly in their own bedrooms?

My mother didn't die on hospice at all -- after a few months she "graduated" because it was clear her death was no longer imminent. She died two years later after only a single day of serious illness. She died on her own timetable.

I can't imagine how you can come up with a comparison that says some people die more rapidly than others. Are these people with the same disease? At the same age? With the same comorbidities? At the same stage in their disease?

Unfortunately many people put off calling hospice in until the last possible moment, so by the time they are on hospice they are well on their way to dying. Not always. But often.
Helpful Answer (3)
Report

Die more rapidly than... what? Than people who are not in hospice (i.e. not dying)? Than people who are not given morphine (i.e. not suffering pain from their disease)? More rapidly than you would expect them to? - in which case you have to ask, how long *were* you expecting them to live?

People are accepted into hospices or hospice programmes because they are dying. And they are dying *of* something, and those illnesses tend to cause pain and distress. Morphine is given to alleviate the pain and distress. The idea that morphine is used in order to "hurry things along" ignores the reality that the patients it is given to are already dying, and the important thing is to make the process as gentle as possible.

It is true that sometimes, depending on the dose or the nature of the patient's illness, the quantity of morphine that needs to be used to relieve symptoms will hasten the end of life. Morphine dampens down some bodily functions which are controlled by the brain, so it can lessen the body's ability to keep fighting. But there are two important things to remember about this. The first is that it is intolerable to allow someone you can help to suffer needlessly. The second, on the question of ethics and intent, is that if doctors had a drug which completely controlled pain without side effects they would use it. We just don't have drugs that good yet; we're working on it; but at the moment morphine is the best and most effective compromise available.
Helpful Answer (2)
Report

You can overdose on anything so technically, the answer to your question is yes...if taken in massive amounts. The doses available to hospice patients do not cause or hasten death.
Helpful Answer (2)
Report

This question has been closed for answers. Ask a New Question.